Alert archive / Wisconsin / Tornado Warnings in 2017
Tornado Warning 8, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 28, 2017, 5:29 PM CDT for Burnett County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 28, 2017, 5:47 PM CDT
- In force
- 18 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Burnett County, WI
The radar
The Duluth radar (KDLH), 118 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 4:09 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
943
WFUS53 KDLH 282229
TORDLH
WIC013-282300-
/O.NEW.KDLH.TO.W.0008.170628T2229Z-170628T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
529 PM CDT WED JUN 28 2017
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Southeastern Burnett County in northwestern Wisconsin...
* Until 600 PM CDT
* At 529 PM CDT, a severe thunderstorm capable of producing a
tornado was located just southwest of Hertel, or 15 miles west of
Spooner, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. This storm produced a brief
tornado near Siren around 5 pm cdt.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hertel and Big Sand Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial
shelter and protect yourself from flying debris. Get off area lakes
immediately and seek shelter inside a sturdy building on shore.
&&
LAT...LON 4573 9230 4582 9230 4585 9204 4573 9204
TIME...MOT...LOC 2227Z 250DEG 19KT 4577 9221
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Miller2 follow-up statements
230
WWUS53 KDLH 282241
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
541 PM CDT WED JUN 28 2017
WIC013-282300-
/O.CON.KDLH.TO.W.0008.000000T0000Z-170628T2300Z/
Burnett WI-
541 PM CDT WED JUN 28 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL BURNETT COUNTY...
At 541 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hertel, or 12 miles west of Spooner, moving east at
20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hertel. Highway 70 in southeast Burnett County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4576 9221 4581 9222 4584 9207 4576 9206
TIME...MOT...LOC 2240Z 254DEG 17KT 4578 9216
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Miller640
WWUS53 KDLH 282247
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
547 PM CDT WED JUN 28 2017
WIC013-282256-
/O.CAN.KDLH.TO.W.0008.000000T0000Z-170628T2300Z/
Burnett WI-
547 PM CDT WED JUN 28 2017
...THE TORNADO WARNING FOR EAST CENTRAL BURNETT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado. Therefore, the warning has
been cancelled.
However small hail, gusty winds up to 40 mph, and heavy rain are
still likely with thunderstorms across central and southern Burnett
County through at least 6 pm cdt.
A tornado watch remains in effect until 1000 PM CDT for
parts of northwestern Wisconsin.
LAT...LON 4576 9221 4581 9222 4584 9207 4576 9206
TIME...MOT...LOC 2244Z 250DEG 19KT 4579 9212
$$
MillerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 28, 4:20 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 28, 4:20 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Duluth MN 420 PM CDT Wed Jun 28 2017 .SHORT TERM...(This evening through Thursday) Issued at 420 PM CDT Wed Jun 28 2017 Main concerns for the short term are the small risk of severe thunderstorms this evening and heavy rainfall potential. Surface low pressure was centered near Park Rapids this afternoon with a warm front extending southeastward through the Twin Cities and a cool front stretched south over western Minnesota. Several lobes of vorticity were evident in water vapor imagery and regional radar. Thunderstorms have begun to redevelop along the warm front near the Twin Cities within the last hour. Storms should become more numerous and advance east-northeastward toward our southernmost Wisconsin zones. Strong to severe storms are possible, especially south of a line from Pine City to Hayward to Park Falls. The high-resolution hourly models suggest the 850 mb Theta-E ridge will pivot along our southern border with robust moisture advection into that area. Heavy rainfall is still a threat the storms tonight, along with a small risk of flash flooding. Heavy rainfall is also expected in north-central and northeast Minnesota as the upper low over northwest Minnesota wobbles eastward during the next several hours. While rainfall amounts of 1 to 2 inches are likely, the shallower terrain should lead to a slower response and lower flash flood risk. Localized minor flooding and ponding of water will be a concern tonight as the upper low slides eastward tonight. The low pressure will move out of the Northland tonight with showers lingering in northeast Minnesota for much of the day Thursday. Another area of low pressure aloft will begin to push into our western zones during the afternoon hours with scattered showers and isolated storms possible. .LONG TERM...(Thursday night through Wednesday) Issued at 420 PM CDT Wed Jun 28 2017 With a semi-permanent upper trough over the western Canadian provinces, the northwest flow will continue, which will give the Northland cool temperatures and rounds of showers and thundershowers. In the shorter term, by Thursday evening the surface low that is bringing all the rain today will be over southern Ontario, but the upper low will still be over lake Superior, which will be keeping the northland in cyclonic flow. The showers that pop up in the afternoon will likely linger though the night. These will be reinforced by another upper low that will give another round of rain Friday and Saturday and into Sunday. it looks like we can say confidently that our next dry day won't be until next Monday and Tuesday when the northland will be between low pressure systems: one pulling off to the east and another forming in the lee of the Rockies in response to yet another upper level low pressure trough. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1236 PM CDT Wed Jun 28 2017 Widespread rain will be over the region with MVFR to IFR ceilings. This scenario will last through much of the forecast period. However, some thunderstorms could occur in southern areas, from KBRD to KHYR through 02Z. Overnight expect mainly IFR conditions, but by 14Z tomorrow ceilings will gradually rise. East to southeast winds this afternoon will switch to northwest as a cold front moves through this evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 71 54 66 / 60 30 30 50 INL 55 72 55 69 / 80 30 40 60 BRD 58 77 58 71 / 20 20 50 60 HYR 58 72 54 70 / 70 20 30 50 ASX 54 70 53 68 / 70 30 20 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037. LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>145. && SHORT TERM...Huyck LONG TERM...CLC AVIATION...CLC
Hazardous weather outlook, Jun 28, 3:32 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 332 PM CDT Wed Jun 28 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 332 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Heavy rain and strong to severe thunderstorms are expected through tonight. The greatest threat for severe thunderstorms in Minnesota is generally south of Minnesota Highway 210 from Brainerd to Duluth, and over all of northwest Wisconsin. Large hail, damaging wind gusts, and frequent cloud-to-ground lightning will be the main threat, but there is also a small risk of a tornado. Another 1 to 2 inches of rain is forecast over north-central and northeast Minnesota tonight which may lead to localized minor flooding. Heavy rain south of a line from Pine City MN to Hayward WI to Hurley tonight, and may lead to localized flash flooding. Another 1 to 2 inches of rainfall is likely, and some locations may pick up more than 2 inches should storms repeatedly move overhead. In addition to the small risk of flash flooding, ponding of water is likely in low-lying areas. Strong northeast winds will increase the threat of rip currents through this evening, mainly in the Duluth entry affecting the Park Point Beach in Duluth. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms through much of the period, from late Thursday afternoon and into the weekend. There will mostly be showers, but some thunderstorms may pop up, too. .SPOTTER INFORMATION STATEMENT... SKYWARN Spotters may be needed this afternoon and this evening. Spotters and the public are encouraged to report rainfall amounts or observed flooding. LSZ121-140>148-291030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 332 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of the nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A Small Craft Advisory is in effect for a portion of western Lake Superior, from Grand Portage to Duluth, to Port Wing, Wisconsin. See the latest Marine Weather Message and Nearshore Marine Forecast for detailed information. Thunderstorms are possible today through this evening and may produce frequent cloud-to-water lightning, small hail, and brief gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several rounds of thunderstorms are expected Thursday through the weekend. Huyck/CLC More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 28, 4:25 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Duluth MN 425 PM CDT Wed Jun 28 2017 WIZ001>004-006>009-290500- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- Including the cities of Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 425 PM CDT Wed Jun 28 2017 ...HEAVY RAIN MAY LEAD TO FLASH FLOODING IN NORTHWEST WISCONSIN... Rain and thunderstorms will bring locally heavy rainfall to northwest Wisconsin through tonight, which may lead to flash flooding. Widespread rainfall and scattered thunderstorms are likely over northwest Wisconsin today and tonight. The thunderstorms will produce locally heavy rainfall, especially south of a line from Pine City MN to Hayward WI to Mercer. Widespread rainfall amounts of 1 to 2 inches are expected and some locations may receive more than 2 inches. Localized flash flooding is possible where the heaviest rainfall occurs. With these rainfall amounts, ponding of water in low-lying areas is likely. Use caution if traveling and do not drive through flood waters. Turn around, don't drown. Huyck
Special weather statement, Jun 28, 4:40 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
440 PM CDT WED JUN 28 2017
WIZ006-282200-
Burnett-
440 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURNETT COUNTY...
At 440 PM CDT, a strong thunderstorm was near Siren, or 23 miles east
of Pine City, moving east at 20 mph.
Wind gusts up to 45 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Siren, Webster, Falun, and Yellow Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4568 9254 4583 9259 4594 9231 4575 9221
4573 9233 4573 9253 4568 9253
TIME...MOT...LOC 2140Z 251DEG 18KT 4580 9248
HuyckSpecial weather statement, Jun 28, 5:01 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
501 PM CDT WED JUN 28 2017
WIZ006-282215-
Burnett-
501 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURNETT COUNTY...
At 501 PM CDT, a strong thunderstorm was over Siren, or 22 miles west
of Spooner, moving east at 20 mph.
Wind gusts up to 45 mph, half-inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Siren, Hertel, and Big Sand Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4573 9216 4573 9243 4581 9244 4589 9218
4570 9213 4570 9215
TIME...MOT...LOC 2201Z 254DEG 17KT 4578 9236
HuyckSpecial weather statement, Jun 28, 5:06 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Duluth MN 506 PM CDT WED JUN 28 2017 WIZ001-006-007-282215- Douglas-Washburn-Burnett- 506 PM CDT WED JUN 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DOUGLAS... NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES... At 505 PM CDT, a strong thunderstorm was near Webb Lake Wisconsin, or 19 miles northwest of Spooner, moving east at 35 mph. Wind gusts up to 50 mph, pea-size hail, torrential rainfall, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Wascott, Minong, Gordon, and Minong Flowage. Seek shelter inside a sturdy building and away from windows until this storm passes. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4596 9210 4613 9220 4627 9183 4602 9169 TIME...MOT...LOC 2205Z 249DEG 29KT 4608 9205 Huyck
Local storm report, Jun 28, 5:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM FUNNEL CLOUD 2 WSW SIREN 45.77N 92.41W
06/28/2017 BURNETT WI 911 CALL CENTER
REPORT FROM THE SIREN FIRE DEPARTMENT AND LOCAL LAW
ENFORCEMENT OF A FUNNEL CLOUD NEAR WALDORA ROAD AND
PETERSON ROAD...MOVING EAST.
&&
WLSpecial weather statement, Jun 28, 5:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
518 PM CDT WED JUN 28 2017
WIZ001-007-282230-
Douglas-Washburn-
518 PM CDT WED JUN 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS
AND NORTHERN WASHBURN COUNTIES...
At 518 PM CDT, strong thunderstorms were along a line extending from
7 miles southeast of Dairyland, to near Minong, to 10 miles east of
Webb Lake Wisconsin, and moving east at 30 mph.
Wind gusts up to 45 mph and occasional cloud to ground lightning can
be expected with these storms.
Locations impacted include...
Wascott, Minong, Gordon, Minong Flowage, and Saint Croix Flowage.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4615 9205 4616 9205 4616 9206 4619 9208
4631 9178 4620 9159 4601 9155 4601 9196
TIME...MOT...LOC 2218Z 251DEG 26KT 4617 9200 4612 9194 4605 9192
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:03 AM CDT | Beach Hazards Statement | DLH | Douglas | 16 hr |
| Jun 28, 4:40 PM CDT | Special Weather Statement | DLH | Burnett | 20 min |
| Jun 28, 5:01 PM CDT | Special Weather Statement | DLH | Burnett | 14 min |
| Jun 28, 5:06 PM CDT | Special Weather Statement | DLH | Washburn | 9 min |
| Jun 28, 5:10 PM CDT | Tornado Warning | DLH | Burnett | 20 min |
| Jun 28, 5:18 PM CDT | Special Weather Statement | DLH | Washburn | 12 min |
| Jun 28, 5:56 PM CDT | Special Weather Statement | DLH | Burnett | 19 min |
| Jun 28, 6:15 PM CDT | Special Weather Statement | DLH | Washburn | 15 min |
| Jun 28, 6:41 PM CDT | Special Weather Statement | DLH | Bayfield | 19 min |
| Jun 28, 6:53 PM CDT | Areal Flood Advisory | DLH | Burnett | 3 hr |
Nearby
Tornado Warnings in Wisconsin, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.